Cold/Wind Chill, Androscoggin
- When
- January 21, 7:00 PM EST to January 23, 9:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure moved across New England on the 20th, then intensified rapidly on the 21st and 22nd over the Canadian Maritimes as a large area of high pressure moved from western Canada into the north-central United States. The area of high pressure continued to move south into the southern United States through the 24th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moved across New England on the 20th, then intensified rapidly on the 21st and 22nd over the Canadian Maritimes as a large area of high pressure moved from western Canada into the north-central United States. The area of high pressure continued to move south into the southern United States through the 24th. The pressure gradient between the low over the Maritimes and the area of high pressure produced west to northwest winds across the area and brought cold temperatures into the region. The cold temperatures and west to northwest winds combined to produce an extended period of cold wind chill temperatures. Wind chill temperatures during the period generally ranged from 15 to 30 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 21, 1:52 PM EST, 5 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 152 PM EST TUE JAN 21 2003 .DISC...CLR AND COLD TNGHT...THEN CLOUDS BEGIN TO SLIDE S INTO FA BY THU PM AROUND RETROGRADING SYSTEM OVR ESTRN CANADA. LEANED TWDS MAV MINS THIS FCST CYCLE AND WTH A BLEND OF GFS/RGL FOR DAYTIME MAX TMPS. WIL CONTINUE WTH WND CHILL ADV THIS PKGE THRU WED MRNING. BIG DIFF IN MIN TMPS AND WND CHILLS OVR SHRT DISTANCES DEPENDING ON WHER WE DECOUPLE OVRNGHT. SO PLAN TO WRD WND CHILLS AS AVG VALUES FOR FRST PERIOD IN BODY OF ZFP. FOR H+60 AND BEYOND...I ADJUSTED THE GFS MEX TMPS DWN A BIT BASED ON LATEST ENSEMBLE H8 TMPS. OVERALL XPC MODERATING TEMPS THRU EXTENDED PERIOD AS UPR TROF OVR ESTRN STATES WEAKENS A BIT WITH NO SIGNIF SYSTEMS POISED TO EFFECT FA THROUGH DAY 7. .CSTAL WTRS...XPC GLW CRIT TO CONTINUE TNGHT THRU WED NGHT BFR CONDITIONS BEGIN TO IMPROVE. HVY FRZNG SPRY IS ALSO XPCD TO PERSIST INTO WED. WRKZFP/CWF AVBL ON A. HAV A GUD DAY. .GYX... ME...WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES MEZ007>009...MEZ012>014...MEZ018>028. GLW. HEAVY FREEZING SPRAY WARNING. NH...WIND CHILL ADVISORY TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES NHZ001>010...NHZ013...NHZ014. GLW. HEAVY FREEZING SPRAY WARNING. ES
MEZ007>009-012>014-018>028-NHZ001>010-013-014-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 218 AM EST TUE JAN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE... WIND CHILL ADVISORY FOR WIND CHILL TEMPERATURES AVERAGING AROUND 25 DEGREES BELOW ZERO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... WIND CHILL ADVISORY FOR WIND CHILL TEMPERATURES AVERAGING AROUND 25 DEGREES BELOW ZERO WEDNESDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER THEREAFTER EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
17 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341456, 5341457, 5341458, 5341459, 5341460, 5341461, 5341462, 5341463, 5341464, 5341465, 5341466, 5341467, 5341468, 5341469, 5341470, 5341546, 5341929.